Texas, 2021Damaging Wind in Texas, March 22, 2021
March 22, 2021 · NWS MAF · 1 event in 1 county or zone
An upper level trough to the west moved across Southeast New Mexico and West Texas and brought an increase in upper lift. A dryline was across the area and provided a focus for thunderstorms as well as additional lift.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough to the west moved across Southeast New Mexico and West Texas and brought an increase in upper lift. A dryline was across the area and provided a focus for thunderstorms as well as additional lift. There was sufficient low-level moisture along and east of the dryline. These conditions resulted in thunderstorms with strong winds developing across Southeast New Mexico and the northern Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 22, 11:54 AM CST, 41 minutes earlier.
Area forecast discussion, Mar 22, 11:54 AM CST, 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
1254 PM CDT Mon Mar 22 2021
.UPDATE...
Updated the forecast for PoPs and Wx this afternoon.
&&
.DISCUSSION...
Radar trends are increasing and short term models are showing more
convection will develop this afternoon, some possibly severe
especially in our northeastern counties. Have updated the grids to
increase PoPs slightly and introduce severe wording east of
Midland this afternoon.
Hennig
&&
.PREV DISCUSSION... /issued 1241 PM CDT Mon Mar 22 2021/
DISCUSSION...
Please see the 18Z aviation discussion below.
AVIATION...
Currently have an area of showers and isolated thunderstorms from
near FST to near and northwest of MAF. This activity will continue
moving east, thus have included TEMPO TS mention at MAF for the
first couple hours of the period. Otherwise, VFR conditions
prevail at issuance, with strong west winds with gusts up to
40-45kt this afternoon expected to result in MVFR conditions in
BLDU through early this evening. Winds will veer slightly and
gradually decrease after sunset, with VFR conditions and light
W/NW winds expected overnight into Tuesday morning.
PREV DISCUSSION... /issued 616 AM CDT Mon Mar 22 2021/
DISCUSSION...
We've got a very active day ahead with thunderstorms, high winds,
blowing dust, and critical fire weather.
Very mild temperatures exist across the area this morning as a
strong LLJ brings Gulf moisture in. Strong winds are also developing
across the higher terrain of the Guadalupe Mountains this morning.
An upper trough to our west will move across the region today
bringing a mess of weather. As large scale ascent increases we are
seeing some light returns on radar this morning. Hi-res models show
this activity increasing by sunrise with some measurable precip
possible across the Permian Basin. As we head through the day a
Pacific front will combine with the dryline and push quickly
across the region. As this occurs, showers and even a few storms
will develop across the central Permian Basin around Noon. While
the chance of severe weather is low, a few storms could become
severe mainly along and east of a Gail to Big Spring line. Large
hail and damaging winds look to be the main threat.
Of greater concern will be the intense winds caused by a strong jet
rounding the base of the upper trough. Similar to last weeks storm
system, west winds will increase first across the higher terrain and
SE NM before spreading east into the Permian Basin by afternoon. The
High Wind Warning has been expanded slightly east and south across
the mountains (40-60 mph with gusts near 80) and adjacent plains (35-
45 mph with gusts near 65 mph). Further east, winds will gust close
to 50-55 mph all the way to the eastern Permian Basin so have also
expanded the current Wind Advisory. Not sure it needs to be said,
but there will be dust. Look for visibilities to be limited to 3-5
miles and locally near zero near open fields. Even though
temperatures will cool this afternoon, very dry air along with the
winds will lead to critical fire weather. Please see the fire
discussion below.
Another upper trough will quickly dig over the Four Corners Tuesday
into Wednesday while a cold front moves south into the region. There
is still some disagreement in the models so hesitate to stray much
from the NBM. If we see precipitation it doesn't look like more than
a few showers mainly over eastern portions of the area late
Wednesday into Thursday morning. It's not out of the question to see
some snow mix in on the back side of the system early Thursday, but
not expecting any issues. Temperatures cool briefly Thursday
before warming back above normal by the end of the week. Another
front is possible this weekend.
FIRE WEATHER...
An approaching trough will bring high winds to the area today.
Critical RHs below 15% will be widespread across the CWA. 20 ft
winds are expected to be 25 to 35 mph in the plains and 35 to 55
mph with gusts up to 75 mph in the mountains. Therefore, RFTI will
range around 6 to 8 for southeast New Mexico and much of West
Texas. ERCs sit in the 50th-74th percentile in West Texas and
southeast New Mexico sits in the 70th-80th percentile. Fuel
loading is below normal due to a prolonged drought. Red Flag
Warning is in effect for southeast New Mexico, much of West Texas.
Fire weather concerns will remain elevated tomorrow, as well, due
to very dry conditions and elevated winds. The Guadalupe and
Delaware Mountains will see 20 ft winds around 30 mph tomorrow
afternoon. Relative humidity will remain critical out throughout
the area tomorrow with poor to fair overnight recoveries. After
tomorrow the wind component will be missing for critical fire
weather.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 73 38 74 44 / 60 0 0 0
Carlsbad 69 39 73 43 / 20 0 0 10
Dryden 80 47 80 50 / 20 0 0 0
Fort Stockton 74 44 77 47 / 20 0 0 0
Guadalupe Pass 59 39 65 41 / 10 0 0 10
Hobbs 67 34 71 41 / 20 0 0 10
Marfa 66 31 70 35 / 10 0 0 0
Midland Intl Airport 72 39 74 45 / 40 0 0 0
Odessa 71 39 75 45 / 30 0 0 0
Wink 73 39 77 44 / 20 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 8 PM MDT this evening for Northern Lea
County.
Red Flag Warning until 8 PM MDT this evening for Chavez Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
High Wind Warning until 8 PM MDT this evening for Central Lea
County-Eddy County Plains-Southern Lea County.
High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains of Eddy County.
TX...Wind Advisory until 9 PM CDT this evening for Andrews-Borden-
Central Brewster County-Chisos Basin-Crane-Dawson-Ector-
Gaines-Glasscock-Howard-Lower Brewster County-Martin-
Midland-Mitchell-Pecos-Presidio Valley-Reagan-Scurry-
Terrell-Upton.
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Andrews-Central Brewster County-Chinati Mountains-Chisos
Basin-Crane-Davis Mountains-Davis Mountains Foothills-
Dawson-Eastern Culberson County-Ector-Gaines-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Loving-Lower Brewster County-Marfa Plateau-Martin-Midland-
Pecos-Presidio Valley-Reeves County Plains-Terrell-Upton-
Van Horn and Highway 54 Corridor-Ward-Winkler.
High Wind Warning until 9 PM CDT this evening for Chinati
Mountains-Davis Mountains-Davis Mountains Foothills-Eastern
Culberson County-Loving-Marfa Plateau-Reeves County Plains-
Van Horn and Highway 54 Corridor-Ward-Winkler.
High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
&&
10/99Hazardous weather outlook, Mar 22, 1:53 AM CST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
253 AM CDT Mon Mar 22 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-230800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
253 AM CDT Mon Mar 22 2021 /153 AM MDT Mon Mar 22 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
A Red Flag Warning is in effect this afternoon through this evening
for Southeast New Mexico and most of West Texas.
A High Wind Warning is in effect until this evening for the
Guadalupe, Delaware, and Davis Mountains, as well as adjacent plains.
A Wind Advisory is in effect today through this evening for the rest
of Southeast New mexico and most of West Texas.
Thunderstorms are possible for the eastern Permian Basin this
afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Probability of hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Local storm report, Mar 22, 11:58 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1258 PM CDT MON MAR 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM NON-TSTM WND GST PINE SPRINGS 31.89N 104.81W
03/22/2021 M77 MPH CULBERSON TX ASOS
&&
JULIE.PHILLIPSONThunderstorm Wind, Dawson
- When
- March 22, 12:35 PM CST
- Where
- Dawson County, 2 mi SE of Lamesa
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.709, -101.926
A thunderstorm moved across Dawson County and produced a 73 mph wind gust near Lamesa.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 22, 20211 death · 2 injured · 1 event
- Tornado and Hail in Texas, March 22 to 23, 2021$212,000 · EF1 · 28 events
- Tornado and Dust Storm in Texas, March 22, 20211 in hail · 20 events
- Dust Storm and Hail in Texas, March 22 to 24, 20212.75 in hail · 11 events
- Hail and Damaging Winds in Texas, March 22, 20211.5 in hail · 10 events
- High Wind in Texas, March 22, 202169 kt wind · 5 events
- Damaging Winds in New Mexico, March 22, 202170 kt wind · 2 events
- Heavy Rain in Hawaii, March 22 to 23, 20212 events
- Heavy Snow in Kansas, March 22, 20211 event
- High Wind in New Mexico, March 22, 202156 kt wind · 1 event
- Hail in New Mexico, March 22, 20210.75 in hail · 1 event
- Damaging Wind in Oklahoma, March 22, 202150 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942312.